Reactions 1680, p110 - 2 Dec 2017 of patients. However, this treatment is associated with the risk of bleeding." Giustozzi M, et al. Reversal of dabigatran-associated bleeding using idarucizumab: Rectal and pelvic bleeding: 2 case reports review of the current evidence. Journal of Thrombosis and Thrombolysis 44: 527-535, No. 4, Nov 2017. Available from: URL: http://doi.org/10.1007/ In a case series, an 80-year-old man developed rectal s11239-017-1555-4 - Italy 803284048 bleeding and an 85-year-old woman developed pelvic bleeding following the therapy with dabigatran etexilate [dabigatran]. Case 1: The 80-year-old man was admitted with abdominal pain, severe diarrhoea and at least 4 episodes of acute rectal bleeding over the last 24 hours. He had been receiving therapy with oral dabigatran etexilate 110mg twice daily as an anticoagulant for non-valvular atrial fibrillation since the past two years. His latest administration of dabigatran etexilate was 12 hours prior to the presentation. He had a history of anaemia. At presentation, his laboratory tests revealed the following: BP 80/50mm Hg, heart rate 89 beats/minute and oxygen saturation 95% in room air. Laboratory tests reported worsened anaemia, deteriorated renal failure (stage 3b as per Kidney Disease Outcomes Quality Initiative guidelines) and a prolongation of clotting times. It was consequently revealed that his life threatening bleeding was associated with the administration of dabigatran etexilate. The man then received red blood cells and fluids. Thereafter, his BP and haemodynamic findings stabilised. The next morning, repeated episodes of rectorrhagia occurred and the haemodynamic state rapidly worsened. Despite blood transfusions, his haemoglobin level decreased and a prolongation of clotting times continued. His therapy with dabigatran etexilate was discontinued. He then received idarucizumab as an antidote and additional units of red blood cells. Subsequently, the active prothrombin time and prothrombin time normalised. His haeamoglobin remained stable with no further episodes of rectal bleeding or haeamoglobin reductions. No further thromboembolic complications manifested. The man’s dabigatran etexilate therapy was re-started within a month after the discharge. Case 2: The 85-year-old woman was admitted due to worsening asthenia and syncope. She had been receiving anticoagulation therapy with oral dabigatran etexilate 110mg twice daily for non-valvular atrial fibrillation from 2014. Her latest administration was 2 hours before the admission. On admission, she was drowsy (Glasgow Coma Scale 10), haemodynamically unstable and had signs of systemic hypoperfusion. Her haemoglobin was 6.4 g/dL and coagulation tests showed prolonged values. Creatinine clearance results were performed using the Cockroft-Gault and Chronic Kidney Disease Epidemiology Collaboration (CKD-EPI) equation formula and were found to be 16.4 and 19.4 mL/min, respectively. Blood gas analysis demonstrated the manifestation of metabolic acidosis. She eventually developed renal failure. A complete bedside ultrasonography showed a complex mass in the pelvis. The woman received tranexamic acid, fresh-frozen plasma and sodium chloride [saline]. A total- body CT scan with contrast medium revealed a 12cm pelvic haematoma with bladder displacement, leading to a suspicion of active bleeding. It was revealed that her life threatening bleeding was associated with the administration of dabigatran etexilate. Her therapy with dabigatran etexilate was discontinued. She received treatment with idarucizumab as an antidote. Subsequently, the bleeding manifestation stabilised. No side effects were recorded during the infusion and no thromboembolic complications were referred or observed during hospital stay. She was transfused with 3 units of red blood cells and her clinical condition improved during the hospital stay. The woman’s dabigatran etexilate therapy was re-initiated within a month after the discharge. Author comment: "Here, we report on the use of idarucizumab in two patients who experienced life- threatening bleeding while on treatment with [dabigatran etexilate]". "Oral anticoagulant treatment reduces the incidence of stroke or systemic embolism by about 60% in patients with [atrial fibrillation], and the incidence of recurrence of venous thromboembolism (VTE) in about 90% 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera